Idaho, 2012Heavy Snow and Strong Wind in Idaho, December 16 to 17, 2012
December 16 to 17, 2012 · NWS OTX · 4 events in 3 counties and zones
A potent winter storm slammed into the Pacific Northwest from the evening hours of December 16th through sunset on December 17th. The surface low reached a peak intensity of 973 millibars while crossing into Northwestern Washington before gradually weakening and tracking east, northeast along the Canadian Border.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent winter storm slammed into the Pacific Northwest from the evening hours of December 16th through sunset on December 17th. The surface low reached a peak intensity of 973 millibars while crossing into Northwestern Washington before gradually weakening and tracking east, northeast along the Canadian Border. Strong isentropic ascent coupled with orographic flow resulted in heavy wet snow across the Northern Idaho Panhandle Sunday evening into Monday morning. A strong low-level jet on the eastern periphery of the low ushered a tongue of warm air into the region transitioning heavy snow to rain for most locations between Sandpoint and Coeur D Alene. Snowfall amounts ranged from four to eight inches in the valleys to up to two feet in the mountains. Strong winds also accompanied this storm resulting in numerous power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 16, 6:25 PM PST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 16, 6:25 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
625 PM PST Sun Dec 16 2012
.SYNOPSIS...
Another strong winter storm is expected tonight into Monday and
will bring widespread moderate to heavy snowfall to much of the
region. The highest accumulations will occur north of Highway 2.
Windy conditions will also develop Monday afternoon and evening.
Unsettled conditions with more snow storms will continue through
the week with cooler than normal temperatures.
&&
.DISCUSSION...
Updates to the forecast earlier this evening included adding wind
advisory for the Moses Lake zone for Monday and replacing wind
advisories for the Upper Columbia basin, Washington and Idaho
Palouse, and Garfield and Asotin county zones for Monday as
intense and deep surface low passes in west to east path in very
close proximity near the Southern British Columbia border in a
manner that is a critical weather pattern suggesting the necessity
of putting a high wind warning in those zones for Monday.
Otherwise as earlier shifts have noted the snow level will be a
complex forecast for tonight especially south of I-90 as the
significant warm air advection via the southerly flow going into
the above discussed surface low adds nuisance. North of I-90 it is
likely to be less problematic as the terrain makes it more
difficult to warm up the valleys. /Pelatti
/Pelatti
&&
.AVIATION...
00Z TAFS: Very tricky and troublesome TAFS with plenty of error
potential this period. Snow is beginning to fill up the radar scopes
over Inland NW as powerhouse low shifts toward NW WA allows warm
frontal precipitation to become widespread. All sites will see pds
of precipitation dvlps between now and 12z. Most will fall as
snow...accompanied by IFR/LIFR conditions...however the pcpn will
change to rain at some point from south to north. Once this occurs
vsbys will improve rapdily...but cigs will remain low. KMWH and KPUW
will switch first...sometime between 05-08z...and the KGEG-KSFF-KCOE
corridor should switch shortly after 09z....but this is far from
certain. A trailing cold front will pass over the Cascades btwn
09-14z and this will gradually end the pcpn from w-e at the taf
sites...however until the strong surface low shifts into SE BC later
in the day we maybe stuck with a stubborn stratus deck and its
associated IFR/MVFR cigs over much of the Columbia Basin. Conditions
should improve at all sites on Monday afternoon.
Winds will be the other story. They shouldn't be strong at the
surface...but at a mere 2k feet above the ground...they should be
howling at a good 40-50kt clip. Given the SE winds near the ground
and the S-SW winds aloft this likely equates to LLWS. BUFKIT
soundings show sufficient LLWS values along the KGEG-KCOE corridor
as well as at KPUW. KLWS will see shear as well...but not quite
strong enough to place in the TAFs given the placement of the 2000ft
low-level jet. fx
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 32 37 24 29 18 29 / 100 70 10 30 20 50
Coeur d'Alene 30 37 25 31 19 29 / 100 90 30 40 20 40
Pullman 34 39 27 31 22 31 / 100 50 10 40 30 30
Lewiston 38 43 30 36 24 36 / 100 30 10 30 20 30
Colville 31 36 21 29 21 31 / 100 100 20 40 20 70
Sandpoint 30 35 26 30 20 29 / 100 100 70 60 20 50
Kellogg 29 34 25 28 19 27 / 100 100 60 70 30 30
Moses Lake 31 37 25 30 21 32 / 100 20 10 20 10 60
Wenatchee 30 38 22 31 22 31 / 100 10 10 20 10 60
Omak 28 33 16 27 16 29 / 100 80 10 30 20 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Monday for Central Panhandle
Mountains-Northern Panhandle.
High Wind Warning from 4 AM to 6 PM PST Monday for Idaho Palouse.
Wind Advisory from 4 AM to 6 PM PST Monday for Coeur d'Alene
Area-Lewis and Southern Nez Perce Counties-Lewiston Area.
Winter Storm Warning until 6 AM PST Monday for Coeur d'Alene
Area.
WA...Winter Storm Warning until 4 PM PST Monday for Northeast
Mountains-Okanogan Highlands.
Winter Weather Advisory until 4 PM PST Monday for Northeast Blue
Mountains.
High Wind Warning from 4 AM to 6 PM PST Monday for Lower
Garfield and Asotin Counties-Upper Columbia Basin-
Washington Palouse.
Winter Storm Warning until 6 AM PST Monday for Okanogan Valley-
Upper Columbia Basin-Waterville Plateau-Wenatchee Area.
Wind Advisory from 4 AM to 6 PM PST Monday for Moses Lake Area-
Spokane Area.
Winter Storm Warning until 6 AM PST Monday for Spokane Area.
Winter Storm Warning until Noon PST Monday for East Slopes
Northern Cascades.
&&Hazardous weather outlook, Dec 16, 3:42 PM PST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
342 PM PST SUN DEC 16 2012
IDZ001>004-WAZ037-038-041>044-172345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
342 PM PST SUN DEC 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY SNOW
ACCUMULATIONS ALONG AND NORTH OF HIGHWAY 2 TONIGHT THROUGH MONDAY
MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE INTO MONDAY AFTERNOON ACROSS THE IDAHO
PANHANDLE AND NORTHERN MOUNTAINS OF WASHINGTON. HAZARDOUS TRAVEL
CONDITIONS ARE ANTICIPATED. ADDITIONALLY WINDY CONDITIONS
WITH WIND MOSTLY FROM THE SOUTHWEST WILL ADD NUISANCE TO THE ANY
COMMUTE ON MONDAY.
MORE WINTER STORM SYSTEMS ARE POSSIBLE THROUGH THE WEEK. MODELS
SUGGEST ANOTHER STRONG STORM SYSTEM IS POSSIBLE WEDNESDAY NIGHT
AND THURSDAY WITH THE POTENTIAL TO BRING MORE HEAVY SNOW TO THE
REGION. YET ANOTHER POTENTIAL WINTER STORM MAY ARRIVE ON OR ABOUT
NEXT SATURDAY. PRECISE TIMING AND SEVERITY OF THESE STORMS IS
UNCERTAIN AT THIS TIME...BUT CONFIDENCE IS HIGH FOR A VERY
UNSETTLED AND WINTER-LIKE WEATHER PATTERN THROUGH THE WEEK.
IDZ026-027-WAZ031>036-172345-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
342 PM PST SUN DEC 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW
ACCUMULATIONS MAINLY ABOVE 3000 FEET STARTING TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW
ACCUMULATIONS MAINLY ABOVE 3000 FEET ON MONDAY MORNING. AFTER
PRECIPITATION DECREASES MONDAY MORNING...THE MAIN IMPACTS FROM
THIS STORM WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS ON THE
ORDER OF 40 TO 6O MPH ACROSS THE BLUE MOUNTAINS...PALOUSE...WEST
PLAINS AND HIGHER BENCHES SURROUNDING THE L-C VALLEY.
MORE WINTER STORM SYSTEMS ARE POSSIBLE THROUGH THE WEEK. MODELS
SUGGEST ANOTHER STRONG STORM SYSTEM IS POSSIBLE WEDNESDAY NIGHT
AND THURSDAY WITH THE POTENTIAL TO BRING MORE HEAVY SNOW TO THE
REGION...ESPECIALLY NORTH OF INTERSTATE 90. YET ANOTHER POTENTIAL
WINTER STORM MAY ARRIVE ON OR ABOUT NEXT SATURDAY. PRECISE TIMING
AND SEVERITY OF THESE STORMS IS UNCERTAIN AT THIS TIME...BUT
CONFIDENCE IS HIGH FOR A VERY UNSETTLED AND WINTER-LIKE WEATHER
PATTERN THROUGH THE WEEK.
Heavy Snow, Central Panhandle Mountains
- When
- December 16, 8:00 PM PST to December 17, 8:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 4 inches in the valleys to a foot in the mountains, generally above 4000 feet.
Heavy Snow, Coeur D'Alene Area
- When
- December 16, 8:00 PM PST to December 17, 6:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Moderate to heavy snow fell across the Coeur D Alene Area during the evening and early overnight time-frame from December 16th into December 17th. Three to five inches of snow was observed at multiple observation platforms by 0400 on the 17th. Gusty winds and above freezing temperatures behind an accompanying warm front lead to rapid melting and very little impact on travel by the morning commute.
Heavy Snow, Northern Panhandle
- When
- December 16, 9:00 PM PST to December 17, 8:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Snowfall amounts across the Northern Idaho Panhandle ranged from five to ten inches in the valleys to near two feet in the mountains. A backcountry snowmobiler reported numerous downed trees between Priest Lake and the Canadian Border however there was no damage reported.
Strong Wind, Central Panhandle Mountains
- When
- December 17, 7:00 AM PST to 9:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Numerous power outages were observed across the Idaho Panhandle due to strong winds and tree limbs falling on power-lines. Students from Plummer-Worley School District and St. Maries School Districts were released from school just after 0900 PST on the 17th, due to the power outages.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 16 to 17, 2012$300,000 · 88 kt wind · 10 events
- High Wind in Washington, December 16 to 17, 2012$100,000 · 73 kt wind · 3 events
- Debris Flow in Washington, December 16, 2012$50,000 · 1 event
- High Wind in Wyoming, December 16 to 17, 201263 kt wind · 25 events
- Winter Storm and Winter Weather in Colorado, December 16 to 19, 201221 events
- Heavy Snow and High Wind in Washington, December 16 to 17, 2012$12,000 · 60 kt wind · 12 events
- Winter Storm in Utah, December 16 to 19, 201213 events
- Winter Storm and High Wind in Wyoming, December 16 to 17, 201263 kt wind · 10 events
- Dense Fog in Maryland, December 16 to 18, 201210 events
- Winter Storm in Wyoming, December 16 to 18, 20129 events
- Winter Storm and Heavy Snow in Montana, December 16 to 18, 20128 events
- High Wind in Texas, December 16, 201261 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420400, 420401, 420399, 423303.